by Neil Bauman, Ph.D.
A man recently wrote:
I’ve been having sporadic bouts of tinnitus lasting roughly a day at a time. I’ve now had two such episodes. I was curious if there is any information supporting that NSAIDS like Naproxen can cause permanent tinnitus or hearing loss. Also, is this dose related?
Yes, it is true that Naproxen can cause both hearing loss and tinnitus. In fact, the Physicians’ Desk Reference (PDR) shows that up to 9% of the people taking Naproxen get tinnitus and up to 3% result in hearing loss. (Personally, I think these figures are low!)
Hearing loss from taking Naproxen is sometimes temporary and sometimes permanent. I think this is also the case with tinnitus–although I don’t have any hard figures to prove it.
Also, be aware that tinnitus is often dose related. For example, if you cut the dose in half, you may find that your tinnitus goes away. Or saying it another way, if you increase your dose after having been on Naproxen for some months, you may suddenly find you have tinnitus.
This man continues:
I’m just looking for peace of mind. I’m extremely prone to anxiety and stress. The bout with tinnitus that I’m dealing with now struck me right after taking 2 Naproxen. I can only deduce that it has been brought on by the Naproxen because I have, to the best of my knowledge, very few triggers other then that which could bring about the persistant tinnitus. Fortunately, up to now, I have not had this for any period longer than 10 hours.
Be aware that just anxiety and/or stress can cause tinnitus and can certainly make existing tinnitus worse–so you want to learn to relax and not worry so much. As they used to say “hang loose.”
I tend to agree that very likely your tinnitus is being brought on by taking the Naproxen. You might try reducing the dose to 1 Naproxen at a time and see if you still get tinnitus. If so, the sooner you dump the Naproxen, the less likely your tinnitus will become permanent.